• Welcome to SanctionedSuicide, a pro-choice forum for the discussion of mental illness and suicide. Please read our rules and our Principles.
    If you are in need of immediate support, please call the Samaritans hotline at (877) 870-4673, or check our recovery resources.

  • If you haven't yet, we highly encourage you to check out our Recovery Resources thread!
Sadddd

Sadddd

How did I end up here
Joined
Jan 26, 2020
Messages
57
Hi there, was wondering if anyone has had any experience with mirtazapine and venlafaxine?

I was on citalopram previously and stopped taking in 2018 (my bad). i then had a period of intense stress at work and ended up having sleeping issues again. Previously the citalopram and 10 x 5mg diazapam (to last 3 months) had worked for the sleep. I started back on citalopram for 6 weeks with diazapam and when this didn't work started on mirtazapine. Worked for the sleep but struggling feeling confused, groggy, VERY vivid dreams that cause me distress/depression and also some blurred vision.

I'm still having a lot of depression and some anxiety and suicide is high in my mind (obvs i'm here) and they want to move me onto Venlafaxine. I'm loathe to go onto this as it seems like another med that has sedating effects as well as other more "not so nice" side effects and they (surgey, gp, mental health nurse, consultant psychiatrist who they all feed info into) are recommending these meds as my initial reason for coming to them was not sleeping due to anxiety.

I know there are 20/30 different ant anxiety/depression meds available in the UK, but only really been offered two, mirtazapine and now venlafaxine.

thanks muchly for any thoughts...
 
L

L-L

The Longest Lurker
Joined
Nov 14, 2019
Messages
86
Hey @Sadddd, I started taking Venlafaxine a few weeks ago. Today actually marks the day I'm starting to increase the dosage, as I've been cross-tapering off Citalopram similar to you.

I was given a choice between Venlafaxine and Mirtazapine and ended up choosing Venlafaxine, because I didn't want that groggy, tired and lethargic feeling in the morning. I do feel less lethargic in the morning than I used to when I was just taking Citalopram and I've not had any other noticeable side effects yet.

As far as I know Mirtazapine and Venlafaxine are "go-to's" because they're relatively safe and quite a few people respond well to them, according to a few reports on Google Scholar.

Do you have any particular concerns?
 
  • Like
Reactions: Sadddd
Sadddd

Sadddd

How did I end up here
Joined
Jan 26, 2020
Messages
57
This is very interesting thank you @L-L . I am already on mirtazapine and they want to move me onto venlafaxine. I didn't really have any groggy feelings (that i recall) on citalopram but i wasn't sleeping the last two times i started on it so tough to say!

I'm concerned about side effects in general (e.g possible sexual side effects, trouble sleeping) as well as some reports about difficulty in getting off V (sorry hope you don't mind me raising this when you are on it) and also quite different lists of side effects that i have found online. Some say drowsiness, some say insomnia!

But the main issue is that there hasn't been much consultation about why Venlafaxine and i'm feeling like it's just been given to me as a tick box. Up until you replied, I was sure that they were prescribing it because it was a med that helped sedate but there are conflicting reports on this

In short, i just want a reason to use it and nobody has said why this one
 
L

L-L

The Longest Lurker
Joined
Nov 14, 2019
Messages
86
I get whay you're saying - why Venlafaxine when there are LOADS of others? I imagine the short answer is that it is used very commonly. Like it or not, the NHS gets better deals when they buy I'm bulk so they will have more of this one available. Doctors or Psychiatrists will be more used to using it and the side effect profiles are more tolerable when compared to the older generation of anti-depressants. In terms of the sedation, there's been very little for me and apparently the sedation effects are more common with Mirtazapine.

There are side effects with all drugs, there's no escaping it. I can only talk from my experience but Venlafaxine has, during this limited time, been better for me than Citalopram. It used to make me feel very drowsy in the morning which is why I went for Venlafaxine over Mirtazapine. I've had no sexual side effects at all, except possibly delayed ejaculation which isn't too bad :pfff:. That doesn't mean you won't though. If you do, request another medication change, you're absolutely within your rights to do it.

Did you ask them for the reasons why they'd suggested it instead of another type or class?
 
  • Like
Reactions: Sadddd
Sadddd

Sadddd

How did I end up here
Joined
Jan 26, 2020
Messages
57
@L-L this is the best conversation I have had about meds in months. noted on the bulk buying discount

no reason given, they made me think it was a "third tier" med with C and M being 1st and 2nd respectively but now i am not 100% sure.

part of the issue is that it's the mental health nurse who liaises with the consultant psychiatrist for the surgery that then prescribes. i've met him once in an assessment and had a weird experience (he didn't introduce himself or his colleague, I only knew him from the letter for the appointment but the colleague could have been anyone!)

this experience has made me distrust him a bit and then combined with some reviews online (i suppose the unhappy people always leave bad reviews) i decided not to go down that route. They said i can go back onto citalopram if i want but they don't recommend. i basically got the feeling that it was being prescribed as it was in the sedation stream, but again now i'm not 100% sure.

Doing my research again today, it does seem that sedation is more common on M than V, it's more just needing some more info on the why i suppose.
 
  • Like
Reactions: L-L
D

Deleted member 1465

_
Joined
Jul 31, 2018
Messages
6,926
Mirtazapine gave me the constipation you always seem to get when you start ssris. That lessened as i get used to it. I found the drug to be very sedating, to the extent that I couldn't wake up in the morning. I had an endocrinologist tell me that mirtazapine causes diabetes. I don't know if that's true, but I strongly suspect it does effect your metabolism as hunger is one of the 'side effects'.
 
  • Like
Reactions: Sadddd
Sadddd

Sadddd

How did I end up here
Joined
Jan 26, 2020
Messages
57
yeah, i have huge cravings atm for carbs and starch. same issue with not waking up, better on 30mg but impossible on 45mg. how long were you on for/have been on for?
 
  • Like
Reactions: Jumper Geo
deadinsideforever

deadinsideforever

Member
Joined
Mar 31, 2021
Messages
31
Sadddd said:
Hi there, was wondering if anyone has had any experience with mirtazapine and venlafaxine?

I was on citalopram previously and stopped taking in 2018 (my bad). i then had a period of intense stress at work and ended up having sleeping issues again. Previously the citalopram and 10 x 5mg diazapam (to last 3 months) had worked for the sleep. I started back on citalopram for 6 weeks with diazapam and when this didn't work started on mirtazapine. Worked for the sleep but struggling feeling confused, groggy, VERY vivid dreams that cause me distress/depression and also some blurred vision.

I'm still having a lot of depression and some anxiety and suicide is high in my mind (obvs i'm here) and they want to move me onto Venlafaxine. I'm loathe to go onto this as it seems like another med that has sedating effects as well as other more "not so nice" side effects and they (surgey, gp, mental health nurse, consultant psychiatrist who they all feed info into) are recommending these meds as my initial reason for coming to them was not sleeping due to anxiety.

I know there are 20/30 different ant anxiety/depression meds available in the UK, but only really been offered two, mirtazapine and now venlafaxine.

thanks muchly for any thoughts...
I’ve been on both for I can’t remember how many years! Worst side effects are the weight gain. I’ve been on several different antidepressants and these as well as the duloxotine seem to work the best for me. Still getting my ctb plan together but better than without! Main thing to remember with any of them is that it takes at least a month for any of them to properly work. Which is less than ideal but I guess that’s life
 
Mentalmick

Mentalmick

IMHOTEP!!!
Joined
Nov 30, 2020
Messages
2,017
I was on both for a while and the only thing mirtazapine gave me was aching legs, weight gain and made me very groggy. I had it stopped after a few weeks.
 
Similar threads
Thread starter Title Forum Replies Date
WhiteDespair I Did Something Insane with my Meds Recovery 4
F meds info Recovery 4
it'sokaytowishtodie meds not making any difference? Recovery 3

Similar threads